Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

July 19, 2016Sanders County, Montana

NWS Missoula, MT issued this special weather statement at Jul 19, 2016, 6:59 PM MDT for Sanders County, Montana. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 6:59 PM MDT (00:59 UTC)
Expired
Jul 19, 2016, 7:45 PM MDT
In force
46 min
Issued by
NWS Missoula, MT

County Sanders County, MT

The radar

The Missoula radar (KMSX), 129 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:30 PM MDTHAIL 0.751 Ne Thompson Falls, MTDIME SIZED HAIL AND HEAVY RAIN.
Jul 19, 7:41 PM MDTHAIL 0.751 Ne Thompson Falls, MTDIME SIZED HAIL AND HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WWUS85 KMSO 200059
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
659 PM MDT TUE JUL 19 2016
 
MTZ001-004-200145-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
659 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MINERAL AND WEST
CENTRAL SANDERS COUNTIES UNTIL 745 PM MDT...

AT 659 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOOKOUT PASS...OR 12 MILES SOUTHEAST OF WALLACE...MOVING NORTHEAST AT
50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THOMPSON FALLS...HAUGAN...DE BORGIA...SNIDER...TAFT...SALTESE...EAST
PORTAL AND EDDY.

LAT...LON 4745 11571 4746 11565 4748 11563 4748 11568
      4750 11569 4771 11526 4748 11506 4733 11555
      4735 11555 4738 11561 4738 11564 4740 11567
      4743 11573 4742 11576
TIME...MOT...LOC 0059Z 241DEG 45KT 4740 11568 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 2:18 PM MDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 19, 2:18 PM MDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
218 PM MDT Tue Jul 19 2016

.DISCUSSION...A weather disturbance will shift across north
central Idaho and northwest Montana this evening supporting
isolated showers and thunderstorms. One or two of these storms may
become strong from roughly the Orofino area northeastward to Troy
area. However, again...we emphasize that any storm development
should be isolated. Breezy conditions can be expected across west
central/southwest Montana and Lemhi County this evening.

Another disturbance should shift across the eastern Clearwaters
and west central Montana late tonight and early Wednesday. This
may support a few light showers or possible an isolated
thunderstorm.

A southwest flow, with relatively dry conditions and near normal
temperatures is expected Wednesday afternoon. However, there
should be enough instability for a few afternoon cumulus buildups
over north central Idaho and western Montana.

A HOTTER day is expected Thursday. High pressure is expected to
temporarily build over the northern Rockies. Temperatures should
warm to 5 to 10 degrees above normal and be the warmest day in
July so far.

A trough of low pressure is expected to brush north central Idaho
and western Montana late Thursday night and Friday. The net result
should be breezy conditions almost everywhere and a few showers
from the Camas Prairie/Orofino areas eastward across mainly
northwest Montana.

A drier westerly flow with near normal temperatures is expected
Saturday into early next week.

&&

.AVIATION...Breezy conditions should prevail this evening across
western Montana. Isolated showers and thunderstorms are expected
this evening from the Orofino area northeastward to Libby, Troy
and Eureka. Another weather disturbance may produce isolated
showers over mainly west central Montana early Wednesday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Local storm report, Jul 19, 2:10 PM MDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
210 PM MDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 WSW LUPFER            48.46N 114.61W
07/18/2016  E1.50 INCH       FLATHEAD           MT   PUBLIC

            THREE VEHICLES WITH HAIL DAMAGE DENTS.
            BROKEN WINDSHIELD ON ONE OF THE VEHICLES.
            GARDEN PLANTS DEFOLIATED.

&&

LV
Special weather statement, Jul 19, 6:59 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
659 PM MDT TUE JUL 19 2016

MTZ001-004-200145-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
659 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MINERAL AND WEST
CENTRAL SANDERS COUNTIES UNTIL 745 PM MDT...

AT 659 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOOKOUT PASS...OR 12 MILES SOUTHEAST OF WALLACE...MOVING NORTHEAST AT
50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THOMPSON FALLS...HAUGAN...DE BORGIA...SNIDER...TAFT...SALTESE...EAST
PORTAL AND EDDY.

LAT...LON 4745 11571 4746 11565 4748 11563 4748 11568
      4750 11569 4771 11526 4748 11506 4733 11555
      4735 11555 4738 11561 4738 11564 4740 11567
      4743 11573 4742 11576
TIME...MOT...LOC 0059Z 241DEG 45KT 4740 11568

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:48 PM MDTSpecial Weather StatementMSOSanders42 min
Jul 19, 8:20 PM MDTSpecial Weather StatementMSOFlathead40 min
Jul 19, 8:58 PM MDTSpecial Weather StatementMSOFlathead47 min
Jul 19, 8:00 PM MDTSpecial Weather StatementMSOLewis45 min
Jul 19, 8:36 PM MDTSpecial Weather StatementMSOClearwater39 min
Jul 19, 8:43 PM MDTSevere Thunderstorm WarningMSOIdaho32 min
Jul 19, 9:13 PM MDTSpecial Weather StatementMSOIdaho47 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.